Two weeks ago, it was Black Jack. This week it is OMG. Oh, My G**.
The woman lays on a parking lot sidewalk behind the school. Her face is blue and she is only breathing one or two times a minute. She is wearing tight spandex and bright pink tank top. She has tattoos on both arms. I am guessing she is in her thirties. Our response is routine. A shake to see if we can get her respiratory rate up. It increases to 6. She briefly opens her eyes, then goes back out. We lift her up and put her on the stretcher, and get her into the back of the ambulance. Her ETCO2 is 70. Without stimulation, her breathing is agonal. We give her 0.25 of Narcan IN up each nare (We continue to experiment with dosing. How little can we give and still get the response we need.). My partner puts in an IV and we take out a 100 cc bag of saline that we put 0.5 mg of Narcan in. By the time she has received 20 cc (0.1 mg) her ETCO2 is down to 35 and her eyes open on prodding. We shut the drip off.
She wants to know what happened. We tell her where we found her. She doesn’t live in the neighborhood, but it not unfamiliar with it. She admits sniffing some heroin. She says she doesn’t do it often. She finds it hard to believe she was barely breathing. I ask her how she got started, and she says it was just around and she used it with others. She says she isn’t a true addict. I ask her what markings were on the bag she bought. She says there was green on it, but she can’t recall what it was called. She just wanted some. Fair enough. She thanks us for helping her. She says she will be more careful. You can never tell what is in the heroin anyway and one slip and you are dead. We get her in her ED room. I am making the stretcher up when the nurse calls me back in the room. The patient wants to know again where she was when we found her. I tell her and she thanks me again. She is very polite, very grateful. She thanks us for saving her life.
Later, the nurse tells us our “lovely patient” left AMA after stealing half a tray of IV supplies.
My partner and I have identified a number of spots in the city where people are known to shoot up. We go early in the morning and do a census of the wrappers. I feel like an archaeologist as we record the names and numbers of each. We find Comptons– a minimalist bag with the word Compton stamped in red on it. We found some of these last week, but no quite so abundant as we are now finding). We find a new one called Emerald City– a colorful green and black preprinted bag. But far and away the freshest most plentiful bags are OMG, Oh MY G**, another multicolored bag. We find only a few Black Jacks and they appear old. Fleeting Glory.
Two days later we get a call for an unconscious in a car. Based on the address, we are pretty sure it will be another heroin OD. It is in a parking lot on a street I have done many OD s on. The customers buy the drugs off Park Street, and then find a place to shoot up before they get back to the suburbs — at least those who can’t wait do. The Fire Department is banging on the car door. The man inside looks at them, but seems to be in a bit of a stupor. There is a lot of shouting. They open the door. You’re not in trouble, we just need to check you out, my partner says. You’re crazy sweaty. A young man in a bright white t-shirt with a thin cut Mohawk is finally persuaded to step out, but then he suddenly makes a move back inside to grab something — a syringe. There is a short wrestling match and shouting. The man is thrown up against the car. A police officer retrieves the one cc syringe. It has .5 cc of a water with a ribbon of blood in it. The needle is bent. I dispose of the syringe while my partner gets the man on the stretcher. He is trembling and very diaphoretic. On each arm is a tattoo of a dragon. With the police officer, I do a quick look in the car for additional information. We find ten empty heroin bags in the console. A bundle. All OMG.
Our patient is tachycardic at 140. He says he has not used in four days. His pupils are pinpoint. Sweat is beaded on his forehead. He is bleeding slightly from a vein in his hand. I am guessing he nodded off halfway through his hit with the syringe still in his hand vein. He didn’t get enough to get rid of the sickness. He won’t get Narcan from us, even though he nods off at times during the transport. We give him fluid and Zofran. He tells us he hurt his shoulder lifting weights and was put on Percocet. He got hooked. He has been to rehab several times. He tells me he called a beeper number, and then met his contact by the bakery on Park (There are several bakeries on Park). He too is grateful to us. He tells us how thankful he is for us helping him. He says he wants to get back into rehab.
He shakes our hands at the hospital once we him to his ED room. I write on a piece of paper the address where his car is parked. My partner gets him a pillow for his head.
Later that afternoon we are driving down Park Street. I do a double take. I see a familiar young man in a white tee-shirt standing in a doorway of a boarded up store, talking on a cellphone. He has a distinctive Mohawk and tattoos on this forearms.